IDEAS home Printed from https://ideas.repec.org/p/iza/izadps/dp1239.html
   My bibliography  Save this paper

Rationalizing Boundedly Rational Choice: Sequential Rationalizability and Rational Shortlist Methods

Author

Listed:
  • Manzini, Paola

    () (University of Sussex)

  • Mariotti, Marco

    () (Queen Mary, University of London)

Abstract

A sequentially rationalizable choice function is a choice function which can be obtained by applying sequentially a fixed set of asymmetric binary relations (rationales). A Rational ShortlistMethod (RSM) is a choice function which is sequentially rationalizable by two rationales. These concepts translate into economic language some human choice heuristics studied in psychology. We provide a full characterization of RSMs and study some properties of sequential rationalizability. These properties allow some degree of menu dependence in choice.

Suggested Citation

  • Manzini, Paola & Mariotti, Marco, 2004. "Rationalizing Boundedly Rational Choice: Sequential Rationalizability and Rational Shortlist Methods," IZA Discussion Papers 1239, Institute for the Study of Labor (IZA).
  • Handle: RePEc:iza:izadps:dp1239
    as

    Download full text from publisher

    File URL: http://ftp.iza.org/dp1239.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Wulf Gaertner & Yongsheng Xu, 1999. "On rationalizability of choice functions: A characterization of the median," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 16(4), pages 629-638.
    2. Manzini Paola & Mariotti Marco, 2006. "A Vague Theory of Choice over Time," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 6(1), pages 1-27, October.
    3. Gil Kalai & Ariel Rubinstein & Ran Spiegler, 2002. "Rationalizing Choice Functions By Multiple Rationales," Econometrica, Econometric Society, vol. 70(6), pages 2481-2488, November.
    4. Wulf Gaertner & Yongsheng Xu, 1999. "On the structure of choice under different external references," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 14(3), pages 609-620.
    5. Amartya Sen, 1997. "Maximization and the Act of Choice," Econometrica, Econometric Society, vol. 65(4), pages 745-780, July.
    6. Masatlioglu, Yusufcan & Ok, Efe A., 2005. "Rational choice with status quo bias," Journal of Economic Theory, Elsevier, vol. 121(1), pages 1-29, March.
    7. Baigent, Nick & Gaertner, Wulf, 1996. "Never Choose the Uniquely Largest: A Characterization," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 8(2), pages 239-249, August.
    8. Mandler, Michael, 2005. "Incomplete preferences and rational intransitivity of choice," Games and Economic Behavior, Elsevier, vol. 50(2), pages 255-277, February.
    9. Kahneman, Daniel & Tversky, Amos, 1979. "Prospect Theory: An Analysis of Decision under Risk," Econometrica, Econometric Society, vol. 47(2), pages 263-291, March.
    10. Moulin, Herve, 1994. "Social choice," Handbook of Game Theory with Economic Applications,in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 2, chapter 31, pages 1091-1125 Elsevier.
    11. Klaus Nehring, 1997. "Rational choice and revealed preference without binariness," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 14(3), pages 403-425.
    12. Eliaz, Kfir & Ok, Efe A., 2006. "Indifference or indecisiveness? Choice-theoretic foundations of incomplete preferences," Games and Economic Behavior, Elsevier, vol. 56(1), pages 61-86, July.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Ariel Rubinstein & Yuval Salant, 2006. "Two Comments on the Principle of Revealed Preference," Levine's Bibliography 321307000000000272, UCLA Department of Economics.
    2. José Alcantud, 2006. "Notes and Comments: Stochastic demand correspondences and their aggregation properties," Decisions in Economics and Finance, Springer;Associazione per la Matematica, vol. 29(1), pages 55-69, May.

    More about this item

    Keywords

    incomplete preferences; intransitive choice; bounded rationality; menu dependence; rationalizability of choice;

    JEL classification:

    • D0 - Microeconomics - - General

    NEP fields

    This paper has been announced in the following NEP Reports:

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:iza:izadps:dp1239. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mark Fallak). General contact details of provider: http://www.iza.org .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.